Alabama, 2012Drought in Alabama, March 13 to 31, 2012
March 13 to 31, 2012 · NWS BMX · 2 events in 2 counties and zones
Below normal rainfall fell across the southeastern portions of central Alabama during the month of March, causing drought conditions to worsen and spread across Coosa and Clay counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell across the southeastern portions of central Alabama during the month of March, causing drought conditions to worsen and spread across Coosa and Clay counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 12, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 12, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT MON MAR 12 2012
.UPDATE...
FOR 06Z AVIATION.
&&
.DISCUSSION...
THE LATEST WATER VAPOR IMAGERY HAS A LARGE UPPER LOW MOVING THROUGH
THE GREAT LAKES WITH ITS TROUGH AXIS BECOMING ELONGATED AND
DIFFUSE. IT DOES NOT APPEAR THAT A SURFACE FRONT WILL KICK THROUGH
WITH THIS FEATURE BUT SOME MOISTURE DISCONTINUITY SHOWS UP JUST
ABOVE THE SURFACE. SHOWER COVERAGE WAS MINIMAL THIS EVENING. THE
AREA OF SHOWERS AND THUNDERSTORMS WAS MAINLY CONFINED TO THE
OUTFLOW LEFT FROM THE PREVIOUS MCS ACROSS SOUTHERN AREAS FROM
COASTAL LA TO THE FL PANHANDLE. THE AIRMASS OVER CENTRAL ALABAMA
STABILIZED IN THE LOWEST LEVELS THIS EVENING.
AS THIS WEAKENING TROUGH APPROACHES ALOFT...A FEW SHOWERS MAY
STILL DEVELOP IN THE CONVERGENCE ZONE...BUT LOWERED OVERALL CHANCES
TO 20 PERCENT OR SO. TEMPERATURES AND DEW POINTS SHOULD CHANGE
LITTLE OVERNIGHT AND MADE MODIFICATIONS BASED ON CURRENT
CONDITIONS. ADDED PATCHY FOG WITH VIS AROUND 1 MILE AT TIMES FOR
THE ENTIRE AREA. THE LIGHT RAIN THAT WAS AROUND HAS ADDED SOME
GROUND MOISTURE AND EXPECT THE LOW LEVELS TO REMAIN FAIRLY MOIST
OVERNIGHT. THE BEST CHANCES APPEAR TO BE NEAR WATER BODIES OR NEAR
LEFT OVER WET ZONES. FAIRLY WEAK ISENTROPIC LIFT AND CONVERGENCE
ABOVE THE SURFACE WILL ALLOW CLOUDS TO REDEVELOP OVER THE AREA WITH
OVERCAST CONDITIONS EXPECTED BY SUNRISE.
THE LATEST MODEL RUNS STILL HAVE THE UPPER RIDGE STARTING TO BUILD
LATE TUESDAY AND LASTING MUCH OF THE REMAINDER OF THE WEEK.
75
&&
.AVIATION...
06Z TAF DISCUSSION.
STILL A CHALLENGING AVIATION FORECAST THROUGH THE OVERNIGHT HOURS
TONIGHT...AS MODELS CONTINUE TO HINT AT SHOWER DEVELOPMENT ACROSS
NORTHERN AND EASTERN PORTIONS OF THE STATE AS AN UPPER TROUGH MOVES
THROUGH AND TRIES TO ENHANCE DEVELOPMENT. WENT AHEAD AND PLACED A
VCSH IN THE TAF FOR ALL OF THE NORTHERN SITES FOR THE POSSIBLE
SHOWER DEVELOPMENT. BASED ON THE LATEST TRENDS...HAVE ALSO MOVED THE
IFR CIGS BACK A BIT LATER TO AFTER 09-10Z IN THE NORTH AND AS SOON
AS 08Z IN THE SOUTHERN SITES. FOG DEVELOPMENT LOOKS ONLY PATCHY AT
THIS TIME...AND LEFT REDUCED VISIBILITIES OUT OF THE TAF. THE LOW
CIGS FINALLY BEGIN TO LIFT AND BREAK UP A BIT BY THE EARLY AFTERNOON
HOURS ON TUESDAY. WINDS WILL BE GENERALLY FROM THE SOUTH TO
SOUTHEAST THROUGH THE PERIOD.
56
&&
.PREV DISCUSSION... /ISSUED 333 PM CDT MON MAR 12 2012/
DISCUSSION...
THE MCS THAT DEVELOPED AND MOVED ACROSS SOUTHERN MISSISSIPPI AND
ALABAMA THIS MORNING HAS DISSIPATED QUITE A BIT...AND THE LEFT OVER
SHOWERS ARE BEGINNING TO MAKE THEIR WAY INTO THE FAR EASTERN
PORTIONS OF THE CWA. SCATTERED LIGHT SHOWERS HAVE DEVELOPED AND
ARE MOVING ACROSS THE CENTRAL PORTIONS OF THE AREA. THINGS HAVE
REMAINED FAIRLY STABLE ACROSS CENTRAL ALABAMA DUE TO THE CLOUD
COVER...AND CURRENTLY THE ONLY THUNDER ON RADAR IS IN SOUTHERN
MISSISSIPPI...WHERE A BOUNDARY HAS SET UP AND SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP. BREAKS IN THE CLOUD COVER ACROSS
THE WEST HAVE ALLOWED TEMPERATURES TO REACH INTO THE LOW 70S WITH
DEWPOINTS IN THE LOWER 60S...SO THERE IS STILL THE POSSIBILITY OF
SOME THUNDERSTORM DEVELOPMENT IN THIS AREA. HAVE KEPT POPS IN FOR
THIS AREA...WITH THE MENTION OF ISOLATED SEVERE POTENTIAL IN THE
HWO. PRECIPITATION COVERAGE SHOULD DECREASE SHORTLY AFTER SUNSET.
UPPER LEVEL RIDGING WILL TAKE HOLD OF THE WEATHER PATTERN BEYOND
TODAY...WITH SURFACE HIGH PRESSURE SETTING UP ACROSS THE REGION.
SOUTHERLY FLOW THROUGH THE REMAINDER OF THE FORECAST PERIOD WILL
ALLOW MOISTURE TO CONTINUOUSLY FILTER INTO THE AREA. THIS...ALONG
WITH DAYTIME HEATING...WILL ALLOW FOR THE CHANCE FOR PRECIPITATION
EACH AFTERNOON. WEDNESDAY AND THURSDAY LOOK TO HAVE THE BEST CHANCE
FOR COVERAGE ACROSS THE NORTH...AS SEVERAL SHORTWAVES ROTATE AROUND
THE NORTHERN PORTIONS OF THE UPPER LEVEL RIDGE. THE PATTERN WILL
REMAIN MUCH THE SAME FOR THE WEEKEND AND THE BEGINNING OF NEXT
WEEK...WITH THE UPPER LEVEL RIDGE MAINTAINING ITS HOLD OVER THE
AREA.
THE BIGGEST TOPIC WITH THIS FORECAST PACKAGE IS THE TEMPERATURES.
THICKNESS VALUES TOWARDS THE END OF THE WEEK SUPPORT TEMPERATURES
REACHING INTO THE LOWER 80S. SOME LOCATIONS MAY APPROACH RECORD HIGH
TERRITORY...BUT WILL HOLD OFF ON INCREASING TEMPERATURES THAT MUCH
FOR NOW. TEMPERATURES WILL REACH THE HIGHEST ON THURSDAY AND
FRIDAY...BUT REMAIN WELL INTO THE 70S THRU THE WEEKEND.
73
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 59 76 56 79 53 / 20 20 10 20 20
ANNISTON 60 77 58 81 57 / 20 30 10 20 20
BIRMINGHAM 63 78 61 82 60 / 20 20 10 30 20
TUSCALOOSA 62 79 60 81 56 / 20 20 10 30 20
CALERA 60 76 60 81 59 / 20 30 10 20 20
AUBURN 60 74 60 78 60 / 20 30 10 20 20
MONTGOMERY 61 77 60 83 59 / 20 40 10 20 20
TROY 59 75 58 81 55 / 20 40 10 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/73/56
Hazardous weather outlook, Mar 12, 7:05 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT MON MAR 12 2012
ALZ011>015-017>050-140115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
805 PM CDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Clay
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County was upgraded to Severe (D2) drought conditions on March 13th.
Drought, Coosa
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County was upgraded to Severe (D2) drought conditions on March 13th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368684, 368685.